Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 265, NWS Dodge City, KS

July 14, 2017Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2017, 8:56 PM CDT for Meade County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2017, 8:56 PM CDT (01:56 UTC)
Expired
Jul 14, 2017, 9:45 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Meade County, KS

The radar

The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 9:00 PM CDTTSTM WND GST 5012 Se Meade State Park, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1042 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1042 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WUUS53 KDDC 150156
SVRDDC
KSC119-150245-
/O.NEW.KDDC.SV.W.0265.170715T0156Z-170715T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
856 PM CDT FRI JUL 14 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Meade County in southwestern Kansas...

* Until 945 PM CDT

* At 856 PM CDT, a severe thunderstorm was located 6 miles southeast
  of Meade State Lake, or 13 miles south of Meade, moving northeast
  at 15 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Meade, Missler and Meade State Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3707 10050 3738 10042 3727 10009 3725 10009
      3700 10022 3700 10027
TIME...MOT...LOC 0156Z 209DEG 11KT 3709 10036 

HAIL...1.00IN
WIND...70MPH
 
$$

GERARD
1 follow-up statement
665 
WWUS53 KDDC 150238
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
938 PM CDT FRI JUL 14 2017

KSC119-150247-
/O.EXP.KDDC.SV.W.0265.000000T0000Z-170715T0245Z/
Meade KS-
938 PM CDT FRI JUL 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MEADE COUNTY WILL
EXPIRE AT 945 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3707 10050 3738 10042 3727 10009 3725 10009
      3700 10022 3700 10027
TIME...MOT...LOC 0237Z 209DEG 11KT 3720 10028 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:34 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 14, 6:34 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
634 PM CDT Fri Jul 14 2017

...Updated aviation discussion...

.SHORT TERM...(This afternoon through Saturday)
Issued at 1240 PM CDT Fri Jul 14 2017

Very moist atmosphere across SW KS as of midday, with dewpoints
running well into the 60s to near 70, and precipitable water over
1.5 inch. 12z NAM maintains 65-70 dewpoints into this evening, and
increases PW further to near 1.9 inch. Very weak pressure gradient
this afternoon as a weak frontal boundary continues to meander
across the region. Instability will continue to mount through the
afternoon, with NAM increasing CAPE to near 2000 J/kg with lifted
index of -5C. Flow at all levels is weak (NAM forecast at 500 mb
this evening is 1 kt at Dodge City). With such a moist airmass
and such weak flow, scattered slow-moving thunderstorms this
afternoon and tonight will be capable of very heavy (locally
flooding) rainfall. Model consensus is the most likely area to see
this activity will be the western 1/2 of the CWA into tonight.
All models capture a vorticity max drifting around the CO/KS
border into this evening. 12z NAM/GFS both suggest lift from this
feature will incite convective initiation across the western zones
after 4 pm. Further, 12z NAM depicts a slow-moving MCS that
drifts into SW KS overnight. Increased pops some to 50% for these
western areas, but may increase again to likely. Also, included
heavy rain wording in the grids. The risk of severe hail/wind is
very low, with such weak flow and saturated profiles. Strong pulse
convection along the old frontal boundary may produce wind gusts
near 55 mph before sunset, mainly along the OK/KS border, as the
latest HRRR iterations are starting to suggest. Areas of showers
likely to continue all night with thick cloud cover, keeping
temperatures in the 68-72 range through sunrise Saturday.

Saturday...Scattered showers and thunderstorms will continue,
particularly during the afternoon and evening hours during peak
heating. All models show persistent compact vorticity max
wallowing around the western zones through Saturday, as well as
the remnant frontal boundary remaining in the vicinity, offering a
source of surface convergence. Atmospheric profiles of wind and
moisture change little from Friday, with more slow-moving heavy
rain producing storms expected. ECMWF in particular depicts an
impressive MCS across the western zones Saturday afternoon/night
with the potential for very heavy/flooding rainfall. Will need to
monitor for the exact location of this MCS evolution over the next
24 hours. Clouds, moisture and convection will hold temperatures a
bit below mid-July normals on Saturday, in the upper 80s to lower
90s.

.LONG TERM...(Saturday night through Friday)
Issued at 210 PM CDT Fri Jul 14 2017

Sunday...Chance pops/scattered coverage of thunderstorms still
warranted, as atmosphere remains nearly steady-state with a moist
boundary layer and weak flow throughout. Spurious vorticity max,
or weakness embedded in the upper ridge aloft, will continue to
meander over/near the western zones through Sunday. For such a
small feature, models are showing amazing agreement with this
disturbance. Scattered thunderstorms will favor the western/SW
zones Sunday afternoon and evening, with again locally heavy
rainfall and minimal severe threat expected. With the high
pressure ridge weakened aloft, temperatures will continue to trend
a few degrees below normal, in the upper 80s to near 90.

Starting Monday, hot upper anticyclone begins to consolidate over
the central plains, putting the kibosh on rain chances and
sending temperatures upwards. Dry weather will prevail Monday
through Thursday as subsidence dominates. After coordinating with
neighbors, removed the spurious pops offered by GFS/superblend
during the Tuesday timeframe, but kept 14% in case something can
get through the western periphery of the ridge.

Starting next Friday, 12z ECMWF shows an interesting potential
evolution, with the upper high splitting into two centers, one
over the eastern Pacific, and the other near Florida. The weakness
between the two highs may allow for a pathway for Mexican
monsoonal moisture to makes its way toward Kansas. After a dry
spell for much of next week, rain chances likely to ramp up again
next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 633 PM CDT Fri Jul 14 2017

Scattered thunderstorms will impact the Liberal terminal at the
beginning of this period and will gradually shift northward toward
Garden City and Dodge City through the evening hours. Visibility
reductions due to heavy rain along with gusty winds to 30-35
knots will be the main impacts. At this time, do not anticipate
the storms making it as far north as Hays but this will have to be
watched. Convection will diminish later tonight with VFR
conditions prevailing into Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  89  67  89 /  50  30  40  30
GCK  66  87  65  88 /  50  40  50  30
EHA  61  89  61  87 /  30  40  50  30
LBL  68  90  67  88 /  30  40  50  30
HYS  68  88  66  91 /  20  10  10  10
P28  71  92  70  92 /  30  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Gerard
Hazardous weather outlook, Jul 14, 3:13 AM CDT, 17 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
313 AM CDT Fri Jul 14 2017

KSZ030-031-043>046-061>066-074>081-084>090-150815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
313 AM CDT Fri Jul 14 2017 /213 AM MDT Fri Jul 14 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated to widely scattered thunderstorms will be possible across
portions of southwest and central Kansas late this afternoon and
evening. However, the threat for severe weather is low. However,
the potential for brief heavy rainfall exists which could result
in flooding of low lying areas and ponding on roadways.

Day 1 Hazards
-------------
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible across southwest and portions of
south central Kansas Saturday and Sunday. However, the potential
for severe weather is low.

Hotter temperatures are expected by the middle part of next week
with highs potentially reaching near the century mark.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Limited risk

* Wednesday
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

In the hours before

Special weather statement, Jul 14, 6:56 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Dodge City KS
656 PM CDT FRI JUL 14 2017

KSZ074-075-150045-
Stanton KS-Grant KS-
656 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND EASTERN STANTON
COUNTIES UNTIL 745 PM CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Ulysses, moving north at 15 mph. Other strong storms
were to the southwest and northwest of Ulysses, also moving north at
15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Big Bow, Hickok and The Milepost Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3739 10130 3740 10155 3773 10157 3766 10118
TIME...MOT...LOC 2355Z 196DEG 13KT 3743 10142

GERARD
Special weather statement, Jul 14, 7:30 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
730 PM CDT FRI JUL 14 2017

KSZ076-086-087-150115-
Seward KS-Meade KS-Haskell KS-
730 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE...SOUTHWESTERN GRAY AND SOUTHEASTERN HASKELL
COUNTIES UNTIL 815 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Kismet, or 4 miles west of Plains, moving northeast at
15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Plains, Kismet, Missler and The Hobart Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3710 10062 3727 10081 3751 10072 3733 10034
TIME...MOT...LOC 0030Z 210DEG 15KT 3727 10068

GERARD
Local storm report, Jul 14, 7:47 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     2 NW ULYSSES            37.60N 101.38W
07/14/2017  M54 MPH          GRANT              KS   AWOS

            THE WIND WAS MEASURED AT THE ULYSSES
            AIRPORT.

&&

LEE
Special weather statement, Jul 14, 7:49 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
749 PM CDT FRI JUL 14 2017

KSZ062-075-076-150130-
Kearny KS-Grant KS-Haskell KS-
749 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
NORTHEASTERN GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL 830 PM
CDT...

At 748 PM CDT, emergency management reported a strong thunderstorm 4
miles northwest of Hickok, or 5 miles northeast of Ulysses, moving
north at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ulysses and Hickok.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3752 10119 3758 10140 3785 10136 3772 10105
TIME...MOT...LOC 0048Z 202DEG 13KT 3762 10127

GERARD
Local storm report, Jul 14, 8:05 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
805 PM CDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            1 SSE LIBERAL           37.03N 100.93W
07/14/2017                   SEWARD             KS   PUBLIC

            STREET FLOODING IN LIBERAL.

0618 PM     HAIL             2 S LIBERAL             37.02N 100.93W
07/14/2017  E0.88 INCH       SEWARD             KS   PUBLIC

&&
Special weather statement, Jul 14, 8:31 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
831 PM CDT FRI JUL 14 2017

KSZ076-077-150215-
Gray KS-Haskell KS-
831 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAY AND
NORTHEASTERN HASKELL COUNTIES UNTIL 915 PM CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Tice, or 9 miles northeast of Sublette, moving
northeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Copeland and Tice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3753 10086 3773 10077 3766 10045 3748 10065
TIME...MOT...LOC 0131Z 209DEG 11KT 3759 10072

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:30 PM CDTSpecial Weather StatementDDCMeade45 min
Jul 14, 7:49 PM CDTSpecial Weather StatementDDCGrant41 min
Jul 14, 8:31 PM CDTSpecial Weather StatementDDCHaskell44 min
Jul 15, 1:26 PM CDTSpecial Weather StatementDDCLane64 min
Jul 15, 1:35 PM CDTSpecial Weather StatementDDCMeade55 min
Jul 15, 2:33 PM CDTSpecial Weather StatementDDCClark, Ford, Gray, Meade57 min
Jul 15, 3:28 PM CDTSpecial Weather StatementDDCClark, Meade62 min
Jul 15, 3:30 PM CDTSpecial Weather StatementDDCGray60 min
Jul 15, 3:56 PM CDTSpecial Weather StatementDDCFinney64 min
Jul 15, 4:16 PM CDTSpecial Weather StatementDDCComanche59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.